Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 65, NWS Norman, OK

March 28, 20174 counties in Texas

NWS Norman, OK issued this severe thunderstorm warning at Mar 28, 2017, 8:06 PM CDT for 4 counties in Texas. It was in force for 39 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2017, 8:06 PM CDT (01:06 UTC)
Expired
Mar 28, 2017, 8:45 PM CDT
In force
39 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
2.75 in
Wind
80.0 mph

Counties Archer County, TX, Baylor County, TX, Wichita County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 30 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 8:41 PM CDTHAIL 1.751 W Electra, TX.
Mar 28, 8:43 PM CDTHAIL 1.25Electra, TX.
Mar 28, 8:47 PM CDTHAIL 1.253 W Electra, TX.
Mar 28, 8:55 PM CDTHAIL 1.25Ne Electra, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 3:40 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
307 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

434 
WUUS54 KOUN 290106
SVROUN
TXC009-023-485-487-290145-
/O.NEW.KOUN.SV.W.0065.170329T0106Z-170329T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
806 PM CDT TUE MAR 28 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northwestern Archer County in northern Texas...
  Western Wichita County in northern Texas...
  Southeastern Wilbarger County in northern Texas...
  Northeastern Baylor County in northern Texas...

* Until 845 PM CDT

* At 804 PM CDT, the leading edge of a line of severe thunderstorms 
  was located from 7 miles south of Grayback to 3 miles northeast of 
  Mabelle, moving north-northeast at 45 mph.

  These are very dangerous storms. 

  HAZARD...80 mph wind gusts and baseball size hail. 

  SOURCE...Radar indicated. These storms have a history of producing 
           hail larger than golf balls and winds of 74 mph.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely. 

* Locations impacted include...
  Electra, Lake Kemp, Mabelle, Lake Diversion, Oklaunion, Harrold,
  Grayback and Haynesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3363 9912 3384 9933 3421 9916 3422 9913
      3420 9913 3421 9908 3420 9904 3420 9901
      3422 9899 3420 9897 3421 9895 3418 9891
      3417 9887 3415 9887 3416 9886 3416 9881
      3390 9869
TIME...MOT...LOC 0104Z 199DEG 39KT 3388 9918 3372 9910 

HAIL...2.75IN
WIND...80MPH
 
$$

..speg.
1 follow-up statement
047 
WWUS54 KOUN 290137
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
837 PM CDT TUE MAR 28 2017

TXC009-023-485-487-290145-
/O.CON.KOUN.SV.W.0065.000000T0000Z-170329T0145Z/
Archer TX-Wichita TX-Wilbarger TX-Baylor TX-
837 PM CDT TUE MAR 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN ARCHER...WESTERN WICHITA...SOUTHEASTERN WILBARGER
AND NORTHEASTERN BAYLOR COUNTIES...

At 836 PM CDT, severe thunderstorms were located along a line
extending from near Harrold to 6 miles south of Electra, moving 
northeast at 35 mph. Another severe thunderstorm was located just 
southwest of Lake Kemp moving north-northeast at 35 mph.

HAZARD...Tennis ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Electra, Lake Kemp, Mabelle, Lake Diversion, Oklaunion, Harrold,
Grayback and Haynesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3363 9912 3384 9933 3421 9916 3422 9913
      3420 9913 3421 9908 3420 9904 3420 9901
      3422 9899 3420 9897 3421 9895 3418 9891
      3417 9887 3415 9887 3416 9886 3416 9881
      3390 9869
TIME...MOT...LOC 0136Z 212DEG 31KT 3409 9900 3393 9892 

HAIL...2.50IN
WIND...70MPH
 
$$

..speg.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 7:00 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Mar 28, 7:00 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Norman OK
700 PM CDT Tue Mar 28 2017

.DISCUSSION...
The severe thunderstorm potential with possible tornadoes is
ramping up especially south of a developing surface boundary from
near Sayre to a Stillwater line. Heavy rainfall and flash flooding
potential is increasing as well across much of Oklahoma and
north Texas.

The main line storms of interest from south of Hollis, Oklahoma
to near Knox City, Texas will continue to move northeast in the
next several hours. As low level shear increases (0-1 km shear
30-40 kt), the line will contain mesovortices that may produce
tornadoes, mainly quick and brief spinnups. Pockets of damaging
winds up to 80 mph may occur with this line as well. Heavy
rainfall rates of 1-3 inches per hour are likely with this line as
it moves northeast, which may cause flash flooding. The Wichita
Falls and Lawton areas will be affected in the 8-10 pm time frame.
This line will likely continue northeast, but may weaken
slightly, by time it reaches the I-35 corridor from Oklahoma City
south to Ardmore in the 10 pm to midnight time frame, though still
believe there will be some damaging wind, tornado, heavy
rainfall, and flash flooding risk.

Will also closely monitor for the development of isolated
supercells east and ahead of this line in parts of western north
Texas and central and southern Oklahoma in the next few hours. If
they form, which is possible due to strong forcing and cooling mid
level temperatures to weaken a cap, very large hail and tornadoes
would be possible. Not sure this will occur.

The showers and thunderstorms forming from north of Lawton north
to Ponca City appear to be elevated and rather unorganized. This
activity has a much lower chance to be severe in the next few
hours as instability is weaker across northern Oklahoma compared
to locations farther south.

MBS

&&

.AVIATION...
Forecast confidence in the TAFs remains low.

TSRA will affect most, if not, all sites in the next several
hours, bringing variable gusty winds, brief IFR or lower conditions,
and perhaps some hail. Confidence in hail occurrence remains too
low to mention at any given site. Think most TSRA will end by 10
UTC, though some -SHRA may linger in some locations.

Widespread IFR or lower conditions with BR may occur 06-18 UTC.
Only mentioned these conditions mainly north of KLTS-KOKC where
confidence of occurrence is higher compared to locations south.
IFR conditions will likely linger after 18 UTC near KWWR and KGAG
while other locations should improve to MVFR or VFR.

MBS

&&

.PREV DISCUSSION... /issued 201 PM CDT Tue Mar 28 2017/

DISCUSSION...
Will keep this relatively short as things will start getting busy
this afternoon. Expect marginal severe weather with the storms
over northwestern Oklahoma this afternoon, but the main show is
beginning to develop in west Texas and will move toward our
southwestern zones. Much higher surface dewpoints are moving
west-northwest through the Dallas-Fort Worth metroplex and toward
our southwestern zones allow surface moisture to increase ahead of
the arrival of the storms. Severe storms will be likely with
storms tonight. Although with time this evening, the convection
is expected to evolve toward a linear or QLCS configuration,
airmass would definitely support some supercells this afternoon
and early evening. Strong forcing associated with the approaching
upper wave will create widespread storms tonight, so continue with
categorical POPs and the chance of locally heavy rainfall.
Precipitation chances continue tomorrow as the upper low slowly
moves over the area. Expect cooler air and a break in storm
chances Thursday/Friday before the next in a series of upper lows
approaches.

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

17
Hazardous weather outlook, Mar 28, 6:33 PM CDT, 1 hour 33 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
633 PM CDT Tue Mar 28 2017

OKZ004>048-050>052-TXZ083>090-292345-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
633 PM CDT Tue Mar 28 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This eveing and overnight...

.Thunderstorms...
There is a Moderate Risk of severe thunderstorms across southwest
Oklahoma and all of western north Texas with an Enhanced and
Slight Risk over the rest of the area.

Location...
The Moderate Risk area is south of a line from Hollis to Duncan,
and west of a line from Duncan to Bellevue Texas. This includes
all of western north Texas. The Enhanced Risk area generally
covers locations near and south of I-40. The Slight Risk area
covers the rest of Oklahoma south of a line from Ponca City, to
Enid, to Arnett.

Timing...
The most likely time for severe storms will be 6 PM to 2 AM.

Impacts...
Large hail up to the size of tennis balls and damaging wind gusts
in excess of 70 mph will be the main hazards. Tornadoes will also
be possible, especially across western north Texas and southwest
Oklahoma. This location is also where the largest hail will be
possible. Farther north and east, damaging wind gusts will be the
primary hazard.

Discussion...
Discrete severe thunderstorms are expected to consolidate into
one or more lines through the evening. With greater instability
and wind shear across western north Texas and southwest Oklahoma,
there will be a tornado threat at least through the first half of
the evening, especially with storms that are able to remain
discrete.

As the storms develop into lines, bowing structures will pose
primarily a damaging wind threat into the overnight hours as they
move east and northeast across central and southern Oklahoma.
As this occurs, the overall threat for large and damaging hail
will decrease but a secondary threat for a few tornadoes will
continue.

.Heavy rain...
Heavy rainfall will be likely across much of the area. The most
likely area for the heaviest rainfall will be across western north
Texas and areas near and south of I-44. Localized flash flooding
will be possible.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the risk areas should prepare for severe weather operations from
this evening into the overnight hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
There is a Slight Risk of severe thunderstorms Wednesday, mainly
east of I-35 during the afternoon hours. Thunderstorm chances
will then continue each day through Monday. Severe thunderstorm
chances will return Saturday.

.Heavy rainfall...
Heavy rainfall will be possible Wednesday across southeast
Oklahoma. Flooding will be possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Mar 28, 6:17 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
617 PM CDT TUE MAR 28 2017

OKZ016-017-022>024-035-038-282345-
Kiowa OK-Washita OK-Canadian OK-Caddo OK-Custer OK-Comanche OK-
Blaine OK-
617 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Kiowa...eastern
Washita...western Canadian...Caddo...southeastern Custer...
northwestern Comanche and southwestern Blaine Counties Until 645 PM
CDT...

AT 615 PM CDT, strong thunderstorms were along a line extending from
3 miles west of Gracemont to near Cooperton, moving north at 50 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Weatherford, Anadarko, Cordell, Hinton, Carnegie, Apache, Geary,
Hydro, Mountain View, Binger, Fort Cobb, Corn, Eakly, Gracemont,
Roosevelt, Gotebo, Lookeba, Colony, Bridgeport and Cooperton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3511 9902 3512 9897 3534 9902 3555 9866
      3570 9818 3487 9829 3482 9902
TIME...MOT...LOC 2315Z 185DEG 42KT 3520 9832 3489 9890

MAHALE
Special weather statement, Mar 28, 6:46 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
646 PM CDT TUE MAR 28 2017

OKZ022-023-035-038-290015-
Kiowa OK-Washita OK-Caddo OK-Comanche OK-
646 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Kiowa...southeastern
Washita...southwestern Caddo and northwestern Comanche Counties Until
715 PM CDT...

AT 644 PM CDT, a strong thunderstorm was located 8 miles southeast of
Cooperton, moving north at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3473 9865 3472 9888 3524 9881 3528 9863
      3519 9848
TIME...MOT...LOC 2344Z 190DEG 40KT 3480 9874

MAHALE
Local storm report, Mar 28, 6:59 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
659 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             ELMER                   34.48N 99.35W
03/28/2017  U1.75 INCH       JACKSON            OK   COUNTY OFFICIAL

            .

&&

NWS NORMAN OK
IRIS SYSTEM
Special weather statement, Mar 28, 7:34 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
734 PM CDT TUE MAR 28 2017

OKZ017-023-024-290100-
Canadian OK-Caddo OK-Blaine OK-
734 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR western Canadian...northeastern
Caddo and south central Blaine Counties Until 800 PM CDT...

AT 733 PM CDT, a strong thunderstorm was located near Binger, moving
northeast at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3555 9838 3566 9832 3567 9831 3570 9817
      3561 9802 3514 9839 3536 9849
TIME...MOT...LOC 0033Z 205DEG 37KT 3531 9839

MAHALE
Local storm report, Mar 28, 7:53 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
753 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     3 NW SEYMOUR            33.63N 99.30W
03/28/2017  M74 MPH          BAYLOR             TX   MESONET

0753 PM     HAIL             SEYMOUR                 33.60N 99.26W
03/28/2017  E1.00 INCH       BAYLOR             TX   PUBLIC

&&

JPIKE
Local storm report, Mar 28, 7:57 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
757 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HAIL             S SEYMOUR               33.60N 99.26W
03/28/2017  M2.69 INCH       BAYLOR             TX   BROADCAST MEDIA

&&

JPIKE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:00 PM CDTTornado WarningOUNBaylor, Knox30 min
Mar 28, 7:17 PM CDTAreal Flood AdvisoryOUNFoard, Hardeman, Wilbarger3 hr
Mar 28, 7:40 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox50 min
Mar 28, 7:58 PM CDTAreal Flood AdvisoryOUNBaylor, Foard, Knox, Wilbarger2 hr
Mar 28, 8:30 PM CDTSevere Thunderstorm WarningOUNKnox45 min
Mar 28, 8:43 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger47 min
Mar 28, 9:10 PM CDTSevere Thunderstorm WarningOUNBaylor, Foard, Knox, Wilbarger50 min
Mar 28, 9:26 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger49 min
Mar 28, 9:54 PM CDTSevere Thunderstorm WarningOUNWilbarger51 min
Mar 28, 10:07 PM CDTAreal Flood AdvisoryOUNWichita, Wilbarger113 min
Mar 28, 10:23 PM CDTSpecial Weather StatementOUNFoard, Knox37 min
Mar 28, 10:40 PM CDTSevere Thunderstorm WarningOUNWilbarger50 min
Mar 28, 10:56 PM CDTSpecial Weather StatementOUNWilbarger34 min
Mar 28, 11:00 PM CDTFlash Flood WarningOUNWichita, Wilbarger3 hr
Mar 28, 11:12 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Wichita, Wilbarger48 min
Mar 29, 12:00 AM CDTSpecial Weather StatementOUNArcher, Wichita30 min
Mar 29, 12:30 AM CDTSpecial Weather StatementOUNClay30 min
Mar 29, 2:07 AM CDTAreal Flood WarningOUNWichita, Wilbarger6 hr
Mar 29, 2:19 PM CDTRiver Flood WarningOUNWichita, Wilbarger21 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.